Author + information
- Received January 14, 2004
- Revision received March 5, 2004
- Accepted March 22, 2004
- Published online July 7, 2004.
- David Zeltser, MD*,
- Dan Justo, MD*,
- Amir Halkin, MD†,
- Raphael Rosso, MD†,
- Maya Ish-Shalom, MD†,
- Mordechai Hochenberg, MD† and
- Sami Viskin, MD†,* ()
- ↵*Reprint requests and correspondence:
Dr. Sami Viskin, Department of Cardiology, Tel Aviv Medical Center, Weizman 6, Tel Aviv 64239, Israel.
Objectives The goal of this study was to determine how often atrioventricular (AV) block is really caused by medications.
Background Beta-blockers, verapamil, and diltiazem are considered a cause of AV block for which pacemaker implantation is not indicated. However, it is not known if such patients can expect a benign course after discontinuation of the culprit medication.
Methods Consecutive patients with II or III degree AV block not related to acute myocardial infarction, digitalis toxicity, or vasovagal syncope were studied. The level of AV block (AV-nodal or infranodal) was defined by electrocardiographic criteria. The cause and effect relation between AV block and drugs was defined according to the response to drug discontinuation.
Results Of 169 patients with AV block, 92 (54%) were receiving beta-blockers and/or verapamil or diltiazem. Patients receiving medications had similar clinical and electrocardiographic characteristics with patients who had AV block in the absence of drugs. Drug discontinuation was followed by resolution of AV block in 41% of cases, whereas spontaneous improvement of AV conduction occurred in 23% of patients who had AV block in the absence of drugs. However, 56% of the patients for whom drug discontinuation led to resolution of AV block had recurrence of AV block in the absence of therapy. Atrioventricular block that was “truly caused by drugs” was found in only 15% of patients who had II or III degree AV block during therapy with beta-blockers, verapamil, or diltiazem.
Conclusions Atrioventricular block is commonly “related to drugs” but is rarely “caused by drugs.”
☆ Drs. Zeltzer and Justo contributed equally to this work.
- Received January 14, 2004.
- Revision received March 5, 2004.
- Accepted March 22, 2004.
- American College of Cardiology Foundation